Journal Article

Using Elasticities to Derive Optimal Income Tax Rates

Emmanuel Saez

in The Review of Economic Studies

Published on behalf of Review of Economic Studies Ltd

Volume 68, issue 1, pages 205-229
Published in print January 2001 | ISSN: 0034-6527
Published online January 2001 | e-ISSN: 1467-937X | DOI: http://dx.doi.org/10.1111/1467-937X.00166
Using Elasticities to Derive Optimal Income Tax Rates

Show Summary Details

Preview

This paper derives optimal income tax formulas using compensated and uncompensated elasticities of earnings with respect to tax rates. A simple formula for the high income optimal tax rate is obtained as a function of these elasticities and the thickness of the top tail of the income distribution. In the general non-linear income tax problem, this method using elasticities shows precisely how the different economic effects come into play and which are the key relevant parameters in the optimal income tax formulas of Mirrlees. The optimal non-linear tax rate formulas are expressed in terms of elasticities and the shape of the income distribution. These formulas are implemented numerically using empirical earning distributions and a range of realistic elasticity parameters.

Journal Article.  0 words. 

Subjects: Economics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.